New Mexico, 2013

Flash Flood in New Mexico, July 21, 2013

July 21, 2013 · NWS ABQ · 1 event in 1 county or zone

A series of slow-moving thunderstorms pushed southeast across the Thompson Ridge burn scar during the early to mid afternoon hours. Heavy rainfall overwhelmed several creeks in the area producing flash flooding along the western periphery of the burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A series of slow-moving thunderstorms pushed southeast across the Thompson Ridge burn scar during the early to mid afternoon hours. Heavy rainfall overwhelmed several creeks in the area producing flash flooding along the western periphery of the burn scar. Flash flooding was observed along Forest Service Road 105 where culverts were destroyed due to mud and debris. Elk Valley Estates was also impacted by a significant torrent of water, mud, and debris however no structures were lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 21, 2:20 PM MST, 10 minutes earlier.

Area forecast discussion, Jul 21, 2:20 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT SUN JUL 21 2013

.DISCUSSION...
CONVECTION IS RATHER TERRAIN LOCKED SO FAR EARLY THIS AFTERNOON
WITH 5 KTS OR LESS AT/NEAR 500MB. WILL TAKE SOME TIME TO GET STORM
OUTFLOWS INTO THE LOWER ELEVATIONS LATE THIS AFTERNOON INTO THE EARLY
EVENING. THE ONE EXCEPTION APPEARS TO BE OVER THE CENTRAL
HIGHLANDS SOUTH OF GLORIETA TO CLINES CORNERS THEN WEST TO THE
EDGEWOOD...SANDIA PARK AND TIJERAS SOUTH TO ESCABOSA...CHILILI AND
MANZANO. WITH THE WEAK FLOW ALOFT...UPDRAFTS WILL COLLAPSE QUICKLY
SO NOT EXPECTING MORE THAN ISOLATED ACTIVITY TO SURVIVE MORE THAN
A FEW HOURS AFTER SUNSET.

VERY SUBTLE CHANGES ARE IN STORE FOR MONDAY. 12Z AND 18Z NAM12
INDICATING THAT THE STEERING FLOW WILL BE SLIGHTLY STRONGER MONDAY
AFTERNOON AND EVENING...ESPECIALLY SOUTH OF I-40. ANOTHER SUBTLE
CHANGE IN THE FLOW OVER NW NM SHOULD BRING MORE STORMS SOUTH OFF
THE SAN JUAN MOUNTAINS IN COLORADO TOWARD THE FARMINGTON...AZTEC
AND BROOMFIELD AREAS. ANOTHER GROUNDHOG LIKE DAY IN STORE FOR
TUESDAY WITH SIMILAR STORM COVERAGE AND INTENSITY. AN AREA OF
DRIER AIR/LOW PWAT ROTATES AROUND THE UPPER HIGH TUESDAY...POSSIBLY
LIMITING THE HEAVY RAIN POTENTIAL FOR THE SACRAMENTO AND CAPITAN
MOUNTAINS.

NAM AND GFS BOTH SHOWING SOME SORT OF PERTURBATION/VORT LOBE/MCV ROTATING
AROUND THE UPPER HIGH AS IT TRANSLATES SEWD AND SPLITS INTO TWO
CENTROIDS TUESDAY NIGHT INTO WEDNESDAY. WILL HAVE TO WAIT AND SEE
IF IT MATERIALIZES BUT A MORE ORGANIZED BAND OF CONVECTION COULD
BE IN THE CARDS FOR PORTIONS OF WESTERN AND CENTRAL NM WEDNESDAY
AFTERNOON AND EVENING.

MODELS IN GOOD AGREEMENT THAT WESTERN CENTROID OVER AZ WILL BECOME
THE DOMINANT FEATURE AND THE UPPER LEVEL HIGH CENTER GRADUALLY
MORPHS OVER AZ THURSDAY NIGHT. AS IT DOES SO...A RATHER
UNSEASONABLY STRONG SHORT-WAVE TROUGH OVERTOPS THE HIGH CENTER AND
DROPS SEWD INTO NE NM. ASSOCIATED STRONG BACKDOOR DROPS INTO ERN
NM...MAKING FOR QUITE AN ACTIVE THURSDAY.

ECMWF ELONGATES EWD FRIDAY...POSSIBLY RESULTING IN A DOWNTREND OF
CONVECTION. GFS MORE AMPLIFIED WITH THE HIGH CENTER...KEEPING BACK
DOOR SURGES IN THE MIX...RESULTING IN A MORE STATUS QUO SOLUTION.
KEPT FORECAST CLOSER TO GFS SOLUTION AS LOW LEVEL MOISTURE NOT
GOING ANYWHERE LIKELY RESULTING IN AT LEAST SCT THUNDERSTORM
DEVELOPMENT OVER THE MTNS AND ISLD VALLEYS FRIDAY THROUGH THE
WEEKEND.

33

&&

.FIRE WEATHER...
ANOTHER ACTIVE THUNDERSTORM DAY WITH WETTING RAINS MAINLY OVER THE
HIGHER TERRAIN AS STORMS MOVE VERY SLOW AND HAVE A HARD TIME HOLDING
TOGETHER. OVERNIGHT HUMIDITY RECOVERIES WILL BE GOOD TO EXCELLENT
ONCE AGAIN...WITH ONLY A FEW LOWER ELEVATION LOCATIONS DIPPING INTO
THE FAIR CATEGORY.

THE TREND GOING INTO THE FIRST HALF OF THE WORK WEEK WILL BE A
DRYING/WARMING ONE AS HIGH PRESSURE ALOFT SHIFTS FROM NEVADA TO OVER
COLORADO AND NORTHERN NEW MEXICO. HUMIDITY RECOVERIES WILL BE FAIR
TO GOOD MOST AREAS BY WEDNESDAY MORNING...ALTHOUGH SOME AREAS WILL
STILL GET UP INTO THE EXCELLENT CATEGORY...MAINLY IN THE WEST
CENTRAL AND SOUTHWEST MOUNTAINS. VENT RATES WILL BE IMPROVING AND
SHOULD BE GOOD TO EXCELLENT MOST AREAS BY WEDNESDAY AFTERNOON.

LOOKING FOR AN UPTICK IN THUNDERSTORMS AND WETTING RAIN CHANCES FOR
THE LATER HALF OF THE WORK WEEK AS A SHORTWAVE TROUGH ROUNDS THE TOP
OF THE UPPER HIGH CIRCULATION AND TAKES A SOUTHEAST DIVE THROUGH
COLORADO AND NORTHEAST NEW MEXICO. THE UPPER HIGH THEN FORECAST TO
BUILD/SHIFT OVER AZ/NV/SOCAL. GOOD AGREEMENT AMONG THE 12Z MEDIUM
RANGE MODEL SOLUTIONS SHOWING THIS UPPER HIGH EXPANDING AND BECOMING
DOMINANT ACROSS THE DESERT SW AND SOUTHERN ROCKIES GOING INTO NEXT
WEEKEND. SO...AFTER A SHORT-LIVED UPTICK IN WETTING RAIN CHANCES
WE'LL LIKELY BE BACK TO A WARMING/DRYING TREND BY NEXT WEEKEND.

11

&&

.AVIATION...
18Z TAF CYCLE
VFR TERMINALS FORECAST OUTSIDE OF SCATTERED THUNDERSTORMS THIS
AFTERNOON/EVENING. STORMS WILL BE MOVING VERY SLOWLY W OR SW.
KABQ...KSAF AND KGUP TERMINALS HAVE THE HIGHEST PROBABILITIES OF
GETTING HIT AMONG THE AREA TAF SITES. MVFR CONDITIONS FORECAST
WITH TSRA...BUT SHORT-LIVED IFR CONDITIONS CERTAINLY POSSIBLE. WET
RUNWAYS LIKELY WITH FREQUENT LIGHTNING AND POTENTIAL FOR SMALL
HAIL. THUNDERSTORMS ARE NOT FORECAST AT/NEAR KROW/KTCC TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  67  93  66  94 /  30  30  20  30
DULCE...........................  56  88  53  90 /  40  40  20  40
CUBA............................  55  88  56  89 /  50  40  30  40
GALLUP..........................  56  85  58  86 /  30  50  30  30
EL MORRO........................  50  80  53  81 /  50  60  40  50
GRANTS..........................  58  84  58  86 /  40  40  30  40
QUEMADO.........................  56  81  57  82 /  40  60  40  50
GLENWOOD........................  55  83  56  87 /  30  40  40  40
CHAMA...........................  53  80  52  82 /  40  50  30  50
LOS ALAMOS......................  62  84  63  84 /  50  30  30  40
PECOS...........................  60  81  62  81 /  40  30  30  30
CERRO/QUESTA....................  55  82  58  81 /  40  40  30  40
RED RIVER.......................  48  76  49  76 /  40  50  30  50
ANGEL FIRE......................  43  79  45  78 /  30  40  30  40
TAOS............................  55  87  56  88 /  30  30  20  30
MORA............................  55  82  57  81 /  40  30  30  20
ESPANOLA........................  61  90  61  91 /  30  20  20  30
SANTA FE........................  63  84  63  85 /  40  30  30  30
SANTA FE AIRPORT................  64  88  64  90 /  30  20  30  20
ALBUQUERQUE FOOTHILLS...........  67  89  69  91 /  40  20  30  30
ALBUQUERQUE HEIGHTS.............  70  91  71  93 /  30  10  30  20
ALBUQUERQUE VALLEY..............  65  94  67  96 /  30  10  30  20
ALBUQUERQUE WEST MESA...........  68  93  69  95 /  30  10  30  20
LOS LUNAS.......................  67  93  68  94 /  30  10  30  20
RIO RANCHO......................  67  95  68  94 /  30  10  30  30
SOCORRO.........................  67  98  68 100 /  30  10  30  20
SANDIA PARK/CEDAR CREST.........  59  87  59  88 /  40  30  30  30
TIJERAS.........................  60  88  62  89 /  40  20  30  30
MORIARTY/ESTANCIA...............  56  89  59  91 /  30  10  30  20
CLINES CORNERS..................  60  85  63  86 /  40  20  30  20
GRAN QUIVIRA....................  60  87  63  89 /  30  30  30  20
CARRIZOZO.......................  63  89  66  92 /  30  20  20  20
RUIDOSO.........................  56  81  59  83 /  30  40  30  20
CAPULIN.........................  58  87  60  87 /  20  30  10  20
RATON...........................  60  92  61  92 /  20  30  10  30
SPRINGER........................  60  91  60  91 /  20  20  10  20
LAS VEGAS.......................  58  86  59  86 /  30  30  20  30
CLAYTON.........................  67  95  68  96 /  10  20  10  30
ROY.............................  64  89  65  90 /  10  10  20  30
CONCHAS.........................  68  95  70  97 /  10   5  10  20
SANTA ROSA......................  67  95  68  96 /  10  10  10  10
TUCUMCARI.......................  71  98  72 100 /   5   5   5   5
CLOVIS..........................  65  92  67  94 /   5   5   5   5
PORTALES........................  65  91  67  94 /   5   5   5   5
FORT SUMNER.....................  67  93  70  96 /   5   5   5   5
ROSWELL.........................  68  94  71  97 /   5   5   5   5
PICACHO.........................  62  89  64  92 /  10  20  10  10
ELK.............................  59  82  62  85 /  20  30  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ501>529.

&&

33
Hazardous weather outlook, Jul 21, 5:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUL 21 2013

NMZ501>540-221200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF CENTRAL AND
WESTERN NEW MEXICO THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS
WILL REDEVELOP TODAY FAVORING THE HIGH TERRAIN AND ADJACENT
VALLEYS. LIGHT STEERING FLOW COMBINED WITH ABOVE NORMAL MOISTURE
VALUES...MAY RESULT IN LOCALLY HEAVY RAIN AND FLASH FLOODING.
AREAS THAT HAVE RECEIVED RECENT HEAVY RAINS AS WELL AS AREAS WITHIN
AND DOWNSTREAM OF BURN SCARS ARE OF GREATEST CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THOUGH STORM COVERAGE WILL DECREASE MONDAY THROUGH
WEDNESDAY...LOCALLY HEAVY RAINS AND FLASH FLOODING REMAINS A
POSSIBILITY...ESPECIALLY ACROSS WESTERN NEW MEXICO...THANKS TO
CONTINUED LIGHT STEERING FLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

34

In the hours before

Special weather statement, Jul 21, 1:09 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
209 PM MDT SUN JUL 21 2013

NMZ521-212045-
SANDIA/MANZANO MOUNTAINS-
209 PM MDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BERNALILLO AND
NORTHWESTERN TORRANCE COUNTIES THROUGH 245 PM MDT...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF ESCABOSA...OR ABOUT 12 MILES
WEST OF MORIARTY...MOVING WEST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HAIL MAY
ACCUMULATE SEVERAL INCHES DEEP...CREATING TREACHEROUS DRIVING
CONDITIONS AND POTENTIALLY BLOCKING CULVERTS AND OTHER DRAINAGES.

AREAS AFFECTED BY THIS STORM INCLUDE...PONDEROSA PINES AND MIERA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3491 10633 3502 10637 3503 10624 3498 10622
TIME...MOT...LOC 2009Z 069DEG 2KT 3500 10626

SHOEMAKE

The radar

The Albuquerque radar (KABX), 83 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sandoval

When
July 21, 2:30 PM MST to 3:00 PM MST
Where
Sandoval County, 8.38 mi NNE of Jemez Spgs to 10.83 mi NNE of Jemez Spgs
Cause
Heavy Rain / Burn Area
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.878, -106.622

Culvert on forest service 105 destroyed due to fast flowing water, mud, and debris. 60ft wide torrent of water, mud, and debris also impacted Elk Valley Estates however no structures were lost.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455118.